Abuse counselors: 'Triple C' is an exploding trend

'Triple C' making a comeback for teens

SAN DIEGO - It's called "Triple C," "Skittles," or "Red Devils" and doctors tell Team 10 it's what teenagers in San Diego are taking to get high.

A 16-year-old junior at Granite Hills High School in El Cajon has taken "Triple C" while babysitting.

"It's kind of like ecstasy a little bit," she said.

A 10th grader told Team 10 would she take them before class at Santana High School in Santee.

"You feel really drunk and tipsy," she said.

Both girls are in treatment at McAllister Institute--a drug and alcohol program in San Diego County. Team 10 was allowed to talk to them if we didn't use their names.  

"We've actually been seeing a huge increase in Coricidin, Triple C use in the past couple months," said McAllister Drug and Alcohol Counselor Stephanie Awalt.

Dr. Richard Clark is the medical director of the San Diego Division of the California Poison Control System and the heads  the UCSD Division of Medical Toxicology. He oversees the Medical Toxicology Consult and Admitting Services at UCSD.

He called "Triple C" an underreported epidemic.

"It's widely abused and widely used by kids," said Clarke.

Partly because it's so easy to get Coricidin, a decongestant medicine for coughs, cold and flu. The drug is not stored behind the pharmacy counter like other widely abused drugs.

"All you got to do is go to the store and just take it," said one teenager.

The normal dose for the cough medicine is one pill every four hours the girls and their friends have taken thirty times that.

"I usually take like 16, but if I want to feel like more upper, I'll take 30," said the other teenager.

"I've had a lot of friends overdose on them and having to go to the hospital and get their stomach pumped," said the second teen.

Clark says the cough medicine contains Dextromethorphan.

"That makes kids high sometimes, hallucinate, feel kind of woozy, it can cause coma or seizures or a loss of balance so that you can fall and hurt yourself," said Dr. Clark.

Seeing her friend nearly overdose on "Triple C's" caused one of the teens to quit.

"He took 60 one day and his face got really puffy like he wasn't able to touch it," she said.

Both girls are getting help, but drug counselors worry about future patients even younger than them.

"We are seeing the hugest increase in Coricidin use in 13 to 15 year olds [sic]," said Awalt.

_____________________________________________________________________________________

Click to Like the ABC10 Facebook page (https://www.facebook.com/ABC10News) or follow @10News on Twitter: (https://twitter.com/10News)

Also download our 10News mobile and tablet apps to stay up-to-date with developing stories when you are on the go: http://www.10news.com/about/mobile.

 

Print this article Back to Top

Comments